[Skip to Navigation]
Article
November 28, 1959

TETANUS-LIKE REACTIONS TO PROCHLORPERAZINE (COMPAZINE): REPORT OF EIGHT CASES EXHIBITING EXTRAPYRAMIDAL DISTURBANCES AFTER SMALL DOSES

Author Affiliations

Detroit

Resident in Medicine (Dr. Scime) and Chairman, Department of Medicine (Dr. Tallant), Mount Carmel Mercy Hospital.

JAMA. 1959;171(13):1813-1817. doi:10.1001/jama.1959.03010310045012
Abstract

Patients reported developed extrapyramidal-type motility disturbances including masseter muscle spasm, loss of control and numbness of the tongue, tonic contractions of the sternocleidomastoid and trapezius muscles, oculogyric crises, back muscle spasms with opisthotonos, mask-like facies, and gross tremors. In some patients, symptoms could be mistaken as those of the primary disorder. Duration of reactions varied from 30 minutes to 48 hours. A disturbing fact is that small amounts that may be routinely prescribed are sufficient to produce these side-effects; thus, they are not the result of overdosage. Effective treatment is detailed in four case reports.

×